Communications in Number Theory and Physics

Volume 12 (2018)

Number 4

Differential equations in automorphic forms

Pages: 767 – 827



Kim Klinger-Logan (Department of Mathematics, University of Minnesota, Minneapolis, Mn., U.S.A.)


Physicists such as Green, Vanhove, et al show that differential equations involving automorphic forms govern the behavior of gravitons. One particular point of interest is solutions to $(\Delta-\lambda ) u = E_{\alpha} E_{\beta}$ on an arithmetic quotient of the exceptional group $E_8$. We establish that the existence of a solution to $(\Delta-\lambda ) u = E_{\alpha} E_{\beta}$ on the simpler space $SL_2 (\mathbb{Z}) \setminus SL_2 (\mathbb{R})$ for certain values of $\alpha$ and $\beta$ depends on nontrivial zeros of the Riemann zeta function $\zeta(s)$. Further, when such a solution exists, we use spectral theory to solve $(\Delta-\lambda ) u = E_{\alpha} E_{\beta}$ on $SL_2 (\mathbb{Z}) \setminus SL_2 (\mathbb{R})$ and provide proof of the meromorphic continuation of the solution. The construction of such a solution uses Arthur truncation, the Maass–Selberg formula, and automorphic Sobolev spaces.

Received 3 January 2018

Accepted 25 July 2018

Published 14 January 2019